Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jul 28, 2020, 4:21 AM EDT for Oneida County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2020, 4:21 AM EDT (08:21 UTC)
- Expired
- Jul 28, 2020, 4:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Binghamton, NY
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 82 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
826
WWUS81 KBGM 280821
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
421 AM EDT Tue Jul 28 2020
NYZ037-280845-
Southern Oneida NY-
421 AM EDT Tue Jul 28 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
445 AM EDT...
At 420 AM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or near New Hartford, moving east at 40 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Sherrill and Yorkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4305 7522 4295 7521 4294 7522 4293 7545
4299 7555 4303 7555 4304 7559 4305 7561
4313 7556 4320 7534 4321 7509
TIME...MOT...LOC 0820Z 256DEG 36KT 4305 7537
$$
MJMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:03 AM EDT, 18 minutes earlier.
Area forecast discussion, Jul 28, 4:03 AM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 403 AM EDT Tue Jul 28 2020 .SYNOPSIS... A cold front will move through the region today. This will be followed by a secondary cold frontal passage on Wednesday with another small shower and thunderstorm chance. High pressure builds into the region late this week. && .NEAR TERM /THROUGH WEDNESDAY/... A cold frontal boundary will push through the region slowly today. This frontal boundary will be weakening as it moves through our region as well. As a result of a weaker front, showers look to be more scattered and fairly light with the lack of instability as well. Once the front reaches the Poconos this afternoon instability increases so a few hit or miss brief showers and thunderstorms are still possible in NE PA. Coverage will also be limited with some convective inhibition is place as well. Highs should rise into the mid 80's today. Cooler and drier enters the region tonight with the frontal boundary well to our south. The airmass looks dry enough to prevent widespread fog formation at this time. However, some patchy valley fog is not out of the question given clear skies and light winds. Lows fall to around 60. A secondary trough and shortwave then look to pass through the region Wednesday afternoon. Moisture looks lacking ahead of this feature in NE PA and the southern Tier with decreasing chances for storms the further south you go. However, enough moisture and lift looks present for some scattered shower and thunderstorm development Wednesday afternoon from the Southern Tier of NY northward. Instability of around 500-1000 J/KG and 30-40 knots of bulk shear could be sufficient enough for a few strong to severe thunderstorms with a gusty wind threat. For now, given the limited coverage of storms expected no enhanced wording was added at this time for gusty winds. Highs again look to get well into the 80's. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... 400 AM Update A somewhat active weather period as a broad upper level trough remains parked over northern NY, New England and southern Canada. Lingering scattered showers and isolated thunderstorms are forecast to be around the region Wednesday evening as a weak surface front stalls over NE PA. A few isolated showers may continue into the overnight hours as well. Seasonable with lows 60-65. The weak surface boundary continues to bisect our CWA into the day on Thursday, and model guidance (NAM and ECMWF) is showing more instability building. MLCAPE could be between about 600-1200 J/Kg and deep layer (0-6km) shear is forecast to be 40-50 kts. The 00z GFS has much lower CAPE Values, only a few hundred Joules...so uncertainty remains. If more instability is realized this type of setup would allow for more scattered thunderstorms across the region, and a few could be better organized...stronger storms. Will need to monitor this period closely. Outside of the scattered showers and storms it will be partly sunny, warm and humid with highs 80-85 for CNY and in the mid to upper 80s across NE PA. Expecting only a few isolated showers during the overnight hours Thursday night, as some drier air wraps around the upper low/trough. Partly cloudy and a little cooler with lows in the mid-50s to lower 60s (except mid- 60s Wyoming Valley). Quieter weather expected Friday and Friday night. The upper level trough shifts eastward across northern New England, and this puts our forecast area in a somewhat drier and more stable NNW flow. Still expect some broken cumulus to develop in the marginally unstable environment on the back side of the trough....cannot rule out and isolated shower as well. Otherwise, drier dew points in the upper 50s to low 60s and seasonable high temperatures in the upper 70s to mid-80s. Mostly clear and comfortable Friday night as a surface high builds into the region. Overnight lows dip down into the mid-50s to lower 60s again. && .LONG TERM /SATURDAY THROUGH MONDAY/... 400 AM Update Quiet weather to start off the extended period. High pressure will keep our entire forecast area dry and mostly sunny on Saturday. Expect fairly low humidity as well with seasonable highs in the low to mid-80s. Then, model guidance is in decent agreement that an area of low pressure will move northeastward up the Ohio Valley and near our region later on Sunday. Clouds may begin increasing late Saturday night, with PoPs increasing into the high chance range by Sunday afternoon for showers & thunderstorms. With the clouds/showers and storms around temperatures will likely be held down several degrees...with forecast highs only in the upper 70s to lower 80s. With that said, the exact timing details remain uncertain this far out in time...so it is still possible the first half of the day is mainly dry; especially for eastern sections of the area. We stay in a somewhat active southwest flow pattern for Monday and Tuesday. Another weak upper level disturbance moves into the Midwest/ western Ohio Valley as an upper level ridge builds off the East Coast, centered near Bermuda. This will keep isolated to scattered afternoon t'storms in the forecast. There will be warmer and more humid air building across the Mid-Atlantic...but for our area it's looking like seasonable levels for temperatures and humidity. Early indications are for highs in the upper 70s to mid-80s and overnight lows in the upper 50s to lower 60s for most. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... VFR throughout the TAF period. Some scattered showers will be around throughout the overnight at most TAF sites shifting southeast to KAVP after sunrise. There is a potential for very brief restrictions with these showers but the duration looks to be very short. Coverage of any associated thunder looks rather low as well with any showers. A few showers look to hang around through the afternoon at KAVP. We are too far out to time this and include a TEMPO for showers or a thunderstorm. Winds generally under 10 knots. Outlook... Tuesday night...VFR expected. Wednesday...VFR expected. Low chance for an afternoon shower or thunderstorm. Wednesday night through Saturday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MWG NEAR TERM...MWG SHORT TERM...MJM LONG TERM...MJM AVIATION...MWG
Hazardous weather outlook, Jul 28, 3:38 AM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 338 AM EDT Tue Jul 28 2020 NYZ046-057-062-PAZ038>040-043-044-047-048-072-290745- Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 338 AM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044-045-055-056-290745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome- 338 AM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Some scattered thunderstorms are possible Wednesday afternoon. A few of these storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 27, 10:51 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1051 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG MEREDITH 42.35N 74.95W
07/27/2020 DELAWARE NY LAW ENFORCEMENT
TREES DOWN IN MEREDITH TO EAST MEREDITH AREAS.
&&
MDPSpecial weather statement, Jul 28, 3:44 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
344 AM EDT Tue Jul 28 2020
NYZ009-017-018-036-037-044-280845-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Madison NY-Northern Oneida NY-
344 AM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
ONEIDA...MADISON...CENTRAL CAYUGA...NORTHERN CORTLAND AND ONONDAGA
COUNTIES UNTIL 445 AM EDT...
At 344 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chittenango to near Lyndon to near Otisco
to near Niles to Scipio Center to near Sheldrake. Movement was east
at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Onondaga, Syracuse, Rome, Auburn, De Witt, Sullivan, Oneida,
Kirkland, Lenox and Pompey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4320 7549 4313 7530 4288 7543 4279 7561
4269 7601 4268 7669 4270 7672 4287 7672
4293 7650 4317 7593 4315 7589 4320 7588
4323 7580
TIME...MOT...LOC 0744Z 268DEG 33KT 4300 7589 4298 7609 4293 7621 4287
7637 4278 7654 4270 7676
MJMSpecial weather statement, Jul 28, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 AM EDT Tue Jul 28 2020
NYZ037-280845-
Southern Oneida NY-
421 AM EDT Tue Jul 28 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
445 AM EDT...
At 420 AM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or near New Hartford, moving east at 40 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Sherrill and Yorkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4305 7522 4295 7521 4294 7522 4293 7545
4299 7555 4303 7555 4304 7559 4305 7561
4313 7556 4320 7534 4321 7509
TIME...MOT...LOC 0820Z 256DEG 36KT 4305 7537
MJMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:30 PM EDT | Special Weather Statement | BGM | Delaware | 45 min |
| Jul 27, 8:55 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 35 min |
| Jul 27, 9:20 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 40 min |
| Jul 28, 3:44 AM EDT | Special Weather Statement | BGM | Madison, Onondaga | 61 min |
| Jul 28, 4:49 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 116 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.